Alert archive / Alabama / River Flood Warnings in 2009

River Flood Warning 82, NWS Birmingham, AL

December 18, 2009Greene County, Hale County, Marengo County, Alabama

NWS Birmingham, AL issued this river flood warning at Dec 18, 2009, 9:38 AM CST for Greene County, Hale County, Marengo County, Alabama. It took effect at Dec 20, 2009, 8:34 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2009, 9:38 AM CST (15:38 UTC)
In effect from
Dec 20, 2009, 8:34 AM CST
Expired
Dec 20, 2009, 6:54 PM CST
In force
10 hr
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River below Selden Dam (WLDA1).

Action stage
90 ft
Minor stage
90 ft
Moderate stage
102 ft
Major stage
105 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 18, 6:10 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Dec 18, 6:10 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 AM CST FRI DEC 18 2009

.UPDATE...FOR AVIATION.

&&

.DISCUSSION...

GULF LOW CURRENTLY TRUCKING NEWD ACROSS NRN GULF JUST S OF MOUTH
OF MS RVR...MS/AL COAST...AND WILL CONTINUE NEWD INTO FL/GA DURING
THE DAY TODAY AND ON THE ATLANTIC COAST OVERNIGHT. MODERATE TO
HEAVY RAIN EXPECTED TO CONTINUE FOR MUCH OF THE MORNING ACROSS C
AL...THEN TAPER OFF FROM SW TO NE ACROSS THE AREA AS LOW MOVES
OUT. HAVE EXPANDED THE FLASH FLOOD WATCH TO MOST OF THE CWA TO
ACCOUNT FOR MORE WIDESPREAD HEAVY RAINFALL POTENTIAL. WITH TIGHT
GRADIENTS BREEZY CONDITIONS WILL REMAIN A POSSIBILITY. LATEST
GUIDANCE INDICATES THIS AREA WILL BE MAINLY ACROSS THE SRN C AL
COUNTIES...CLOSER TO LOW FOR THIS MORNING. HAVE ADJUSTED WIND
ADVISORY ACCORDINGLY. STILL NOT LOOKING FOR SEVERE WEATHER TO BE
MUCH OF A FACTOR AS THE LOW SHOULD STAY TO THE S...BUT INSTEAD A
COLD RAIN EVENT.

FRI NT WILL BE COOLER WITH NW FLOW AS THE SYSTEM EXITS...WITH ONLY
A CHANCE OF LINGERING RAIN NE SECTIONS THIS EVENING. MOISTURE WILL
BECOME LIMITED AT THIS TIME. MAIN UPPER LOW WILL DIG AND MOVE
ACROSS THE C/NE U.S. TODAY INTO SAT...BRINGING A COUPLE OF
IMPULSES ACROSS THE AREA FOR SAT/SAT NT. AGAIN...MOISTURE WILL
REMAIN SOMEWHAT LIMITED SAT/SAT NT...WITH ONLY A SLIGHT CHANCE OF A
LIGHT RAIN DURING THE DAY AND POSSIBLY SOME FLURRIES FOR SAT
NT BEFORE OUR UPPER SYSTEM COMPLETELY PULLS OUT TO OUR NE. NOT
EXPECTING MUCH IF ANY ACCUMULATION. IF ANY FROZEN PRECIPITATION
FALLS IT SHOULDNT BE A HAZARD OR MEASURABLE. LOOKING AT A BREAK
FOR SUN THRU TUE AS A REINFORCING SHOT OF COOL AIR MOVES THROUGH
THE FIRST PART OF THE WORK WEEK. AS WE MOVE INTO MID WEEK LOOKING
FOR HIGH PRESSURE TO WEAKEN AND OUR NEXT LOW PRESSURE SYSTEM WILL
MOVE ACROSS AL. MODELS ARE WARMER FOR MID WEEK PRECIPITATION SO
LESS LIKELY FOR WINTER WEATHER AND MORE LIKELY FOR STORMS. ONLY
HAVE RAIN IN AS FOR NOW...MAY NEED TO ADD TS TO GRIDS AS WE GET
CLOSER SINCE LOW MAY TRACK FURTHER ACROSS AREA. POST FRONTAL BY
THE END OF THE WEEK AND OUR EXTENDED TOWARD CHRISTMAS (CHRISTMAS
EVE)...CONFIDENCE IS LOWER AS MODELS TEND TO BE GENEROUS WITH
WRAP AROUND MOISTURE IN THE EXTENDED THEN TAKE IT AWAY. SO NOT
COUNTING ANY FLAKES TILL SOME I CAN SEE A LITTLE CONSISTENCY.

&&

.AVIATION...12Z TAF DISCUSSION.

LIGHT TO MODERATE RAINFALL WILL CONTINUE FOR ALL TAF SITES THIS
MORNING...AND WENT WITH PREVAILING MVFR TO IFR CEILINGS FOR MGM AND
TOI DUE TO LOW STRATUS THAT WILL PERSIST FOR MUCH OF THE DAY TODAY.
ELSEWHERE...CEILINGS AND VISIBILITIES WILL DROP FOR A PERIOD OF TIME
THIS MORNING ASSOCIATED WITH HEAVIER RAINFALL THAT WILL BE MOVING
OVER THE CENTRAL PORTIONS OF THE STATE...AND MVFR TO IFR CONDITIONS
CAN BE EXPECTED. AS THE HEAVIEST RAINFALL MOVES OFF TO THE NORTHEAST
OF THE AREA THIS AFTERNOON...WINDS WILL SHIFT AROUND TO THE NORTH
NORTHWEST...AND IFR STRATUS IS EXPECTED TO DEVELOP FOR ALL SITES
DURING THE OVERNIGHT HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  34  44  29  45 / 100  30  30  20  10
ANNISTON    47  34  45  28  46 / 100  20  20  20  10
BIRMINGHAM  47  34  47  29  47 / 100  20  20  20   0
TUSCALOOSA  52  36  48  30  50 /  90  10  10  10   0
CALERA      48  35  47  30  48 / 100  10  20  10   0
AUBURN      46  34  47  29  49 / 100  10  10  10   0
MONTGOMERY  51  38  50  30  52 / 100  10  10  10   0
TROY        51  37  50  29  52 / 100  10  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Dec 18, 6:19 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 AM CST FRI DEC 18 2009

ALZ011>015-017>050-191219-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
619 AM CST FRI DEC 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO BRING 1 TO 3 INCHES OF
RAIN TO CENTRAL ALABAMA THROUGH NOON ON FRIDAY. LOCALIZED HIGHER
AMOUNTS ARE POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
ALL OF CENTRAL ALABAMA...AND IS VALID UNTIL NOON ON FRIDAY.

WINDY CONDITIONS WILL ALSO DEVELOP IN ASSOCIATION WITH THE STRONG
LOW PRESSURE SYSTEM. SUSTAINED WINDS WILL INCREASE TO AROUND 15 MPH
WITH A FEW GUSTS OF 30 MPH POSSIBLE. THE BEST CHANCE FOR THESE
WINDY CONDITIONS WILL BE SOUTH OF A LINE FROM SELMA...TO MONTGOMERY
...TO AUBURN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AREA RIVERS WILL LIKELY REMAIN SWOLLEN INTO THE WEEKEND AND SOME
RIVER STAGES WILL REMAIN ABOVE ACTION STAGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TODAY.

27

In the hours before

Local storm report, Dec 18, 9:17 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 AM CST FRI DEC 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     FLOOD            SYLACAUGA               33.18N 86.26W
12/18/2009                   TALLADEGA          AL   LAW ENFORCEMENT

            ALABAMA AVE AT TUSKEGEE AVE IS FLOODED IN DOWNTOWN
            SYLACAUGA.

&&

GOLDEN
Local storm report, Dec 18, 9:20 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
920 AM CST FRI DEC 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     FLOOD            SYCAMORE                33.25N 86.20W
12/18/2009                   TALLADEGA          AL   LAW ENFORCEMENT

            MAIN ST IS FLOODED AND IMPASSABLE NEAR THE POST OFFICE IN
            SYCAMORE.

&&

GOLDEN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 9:00 PM CSTWind AdvisoryBMXAutauga, Barbour, Bullock, Calhoun, Chambers, Chilton and 17 more15 hr
Dec 18, 3:30 AM CSTAreal Flood AdvisoryBMXGreene, Hale, Marengo, Sumter3 hr
Dec 18, 5:19 AM CSTFlash Flood WarningBMXGreene, Hale, Marengo, Sumter3 hr
Dec 18, 6:02 AM CSTAreal Flood AdvisoryBMXWalker, Winston3 hr
Dec 18, 6:58 AM CSTAreal Flood AdvisoryBMXGreene, Hale, Pickens, Sumter3 hr
Dec 18, 7:24 AM CSTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Dec 18, 8:50 AM CSTAreal Flood AdvisoryBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair and 1 more3 hr
Dec 18, 1:29 PM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery4 days

Nearby

River Flood Warnings in Alabama, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.